Tachycardia warnings - Please read - British Heart Fou...

British Heart Foundation

24,676 members16,454 posts

Tachycardia warnings - Please read

mikeydt
mikeydt

i was in hospital for a infection a few weeks ago during the last day waiting to go home i had a bit of dizziness but didn't think much to it.

when home i began to what felt like some kind of racing heart every time i was trying to do something which then started to get worse by the second day the racing became worse where it got to the point i needed an ambulance.

while at hospital it was thought that the infection had returned and was then kept in to treat it.

a few days later a surgeon saw me and realised something was seriously going wrong as i was getting cardiac events a racing heart of 180 per minute with palps, whilst waiting for a blood test i started to get tingling all over and when i tried to move my legs it was like the muscles got some kind of cramps.

the blood tests were done and to my utter dismay it was found that my potassium levels were very low and was immediately started on IV treatment with salt tablets 3 times a day.

i was then stuck in hospital for over 7 days as they needed to raise the levels very slowly.

during that time i discovered that having low potassium can cause various symptoms including coma and death but also at the same time it can also cause various cardiac issues including the racing heart, tingling and so on.

i was very lucky that the bowel surgeon and hospital caught this in time as i could of died.

if anyone does get some of the symptoms above then please get checked asap. a racing heart doesn't mean that it is low salts but better to be safe.

for me i am now at home facing endless blood tests monitoring and treatments if required.

this has scared me sadly to say the least,

mike

11 Replies

Wow! Lucky they caught it in time! Bananas contain a good dose of Potassium, if you want a natural supplement.

mikeydt
mikeydt in reply to jimmyq

hello jimmy and many thanks for the reply you must of been reading my mind as the person who lives with me bought some this dinner time so made sure to have some.

i have been told to have more salt in my diet but not to over do it as it then cause the levels to go the opposite way causing the same symptoms which are not so good, calcium treatment is then needed to reduce it down along with monitoring.

before the blood test the symptoms i was getting exactly matched low potassium and the blood test then confirmed it, the downside is that IV treatment along with salt medication is a very slow process so not to put a person in shock, it can last from 3 to several days. the other downside is that it makes you very thirsty to say the least. (salty taste)

it is a warning for all out there that if they are getting most of the symptoms above to get it checked out fast as this is a dangerous condition which can be fatal.

as you say i was very lucky that it was caught in time it is now endless monitoring and treatments if needed.

Kristin1812
Kristin1812Heart Star in reply to mikeydt

What a pain! But how lucky you were.

Hi, I was discharged after a triple bypass but about 10 days later I collapsed & was rushed by ambulance to our local hospital & was critically ill, my family was told I might not last 24 hours. That was due to critically low potassium & a general electrolyte imbalance. I was in HDU for two weeks whilst they tried to sort everything out, I had many potassium & magnesium infusions. I was discharged with potassium & magnesium supplements, the potassium was horrible, the magnesium not as bad.

The potassium settled but the magnesium took a few months.

This delayed cardiac rehab but now I have just finished the 12 week course.

I try to have some nuts every day & some spinach ect. These are all high in potassium & magnesium. Bananas are good as well but if your potassium is too high that can cause heart problems as well.

You don’t realise til it happens how critical the electrolyte balance is do you!

Jean

Alessa69
Alessa69 in reply to thetidders

How scary for you, am so sorry. Great news that you have now got through the 12 week re-hab though. Husband & I both have different heart issues, always have a banana with breakfast! We eat lots of fruit& veg , but I guess it depends how well you absorb everything .There are some helpful videos by Dr Sanjay Gupta , York Cardiology, either find him on Facebook or YouTube. I don’t have the link , but originally found out about him here, or on AFib page.

After a by pass op I was given one of the most vile tasting meds for low potassium, my wife was talking to the Pharmacist on the Cardiac Ward about the benefit of Bananas to raise my Potassium levels, the answer was You would need about 1/2 a ton !!! to raise your level.

Regards

Alison_L
Alison_L in reply to Prada47

Yes, I was told about 35 bananas a day would do the job :)

Crikey what a frightening experience, thanks for the heads up.

Thanks for the Heads up and warning about this awful situation, I hope you continue to make good progress!

it is great to cover such a subject about potassium especially to make people aware of such a dangerous medical condition.

one thing with potassium problems to watch out for is that the body may struggle to regulate blood pressure so something to keep an eye on, mine was drifting fairly high to dangerous levels even on B.P meds, mine was such that some kind of automatic response kicked in and i then ended up passing vast amounts of urine in to a catheter drainage bag it is called diuresis. the on call doctors were made aware of what was happening but it is very technical stuff too much for even for but in the end by morning my readings were down around 134/80 from near 200 in the evening.

it is a shame that there is not some kind of pin prick test like there is with diabetes then a person would know what action to take even if it needed hospital treatment.

any way i am on my 3rd home and hopefully this time i can keep out of hospital a month of been in and out was really mentally draining.

mike

Just to add to this I believe Potassium is the method used in the Lethal Injections used to execute prisoners in the USA !!! Also it's what they use to stop your Heart prior to By pass surgery !! So I believe

regards

You may also like...